Alert archive / Kentucky / Flash Flood Warnings in 1999

Flash Flood Warning 2, NWS Paducah, KY

January 8, 1999Todd County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jan 8, 1999, 9:19 PM CST for Todd County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 8, 1999, 9:19 PM CST (03:19 UTC)
Expired
Jan 9, 1999, 12:00 AM CST
In force
3 hr
Issued by
NWS Paducah, KY
Area
Whole counties

County Todd County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 3.3 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 1999-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 1999-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 467 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
467 m²/s²
0-3 km storm-relative helicity
522 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 090317
FFWPAH
KYC219-090600-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
919 PM CST FRI JAN 8 1999

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TODD COUNTY IN WESTERN KENTUCKY

* UNTIL MIDNIGHT CST

* AT 910 PM CDT...THE TODD COUNTY EOC REPORTED FLOODING DUE TO
  HEAVY RAIN OVER MAINLY SOUTHERN TODD COUNTY.  MOVEMENT OF THIS
  RAINFALL WAS NORTHEAST AT 40 MPH.

* FLOODING OF SECONDARY ROADS OVER MAINLY SOUTHERN TODD
  COUNTY WAS REPORTED. IN ADDITION...CREEKS WERE REPORTED FULL
  ACROSS CENTRAL AND SOUTHERN TODD COUNTY.  RAINFALL DURING THE
  1 TO 2 HOURS COULD REACH 1/2 TO 1 INCH...PARTICULARLY AROUND
  GUTHRIE.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
OCCURRING. IF YOU ARE IN THE WARNED AREA...MOVE TO HIGHER GROUND
IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE
IMMEDIATE ACTION. DO NOT ATTEMPT TO CROSS SWIFTLY FLOdWING WATERS
BY FOOT OR BY AUTO. PERSONS IN LOW LYING AREAS SHOULD TAKE
IMMEDIATE ACTION TO PROTECT THEMSELVES AND THEIR PROPERTY FROM
HIGH WATER.

&
SHANKLIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 8, 2:42 PM CST, 6 hours 37 minutes earlier.

Area forecast discussion, Jan 8, 2:42 PM CST, 6 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CST FRI JAN 8 1999

COMPLICATIONS EVERYWHERE.  MAIN CONCERN WILL BE TIMING OF COLD AIR
BACK INTO REGION THIS EVENING/AMOUNT OF MIX OR SNOW AND ADVISORIES.
ALSO SMALL QUESTION OF FLOODING IN SE PARTS OF W KY.

SFC WARM FRONT SEEMS TO HAVE STALLED FROM CENTRAL KY TO NEAR MEM.
SEVERAL WAVES ALONG FRONT AT 18Z...ONE NEAR MKL AND ANOTHER FORMING
IN ARKLATEX.  SATELITTE AND RADAR CONTINUE TO SHOW DEVELOPMENT OF
RAIN/ELEVATED THUNDERSTORMS OVER ARK/TN MOVING INTO SOUTHERN HALF OF
FA. THIS PART OF FA HAS JUMPED UP ABOVE FREEZING AND IS RECEIVING
PLAIN RAIN. ICE STORM WARNING WAS DROPPED FOR THIS AREA. ALONG AND
NORTH OF OHIO RIVER PRECIP IS MORE SCATTERED...BUT TEMPS HOLDING AOB
32F.  WARNINGS EXPIRE AT 4 PM SO QUESTION IS WHAT TO ISSUE TONIGHT.

PREFER ETA FOR OVERALL FORECAST. ETA DID BETTER JOB OF DELINIATING SFC
FEATURES YESTERDAY AND ETA 2M TEMPS PERFORMED WELL TOO.  QUESTION IS
HOW MUCH LEFTOVER MOISTURE WILL REMAIN WHEN COLDER AIR IS SUCKED
BACK IN LATER TODAY. 18Z RUC INDICATES FINAL WAVE WILL MOVE ACROSS W
KY THIS EVENING AND KEEP QPF OVER FA THRU 06Z. BULK OF QPF MOVING
INTO SDF/BNA AREAS. HAVE ALREADY ISSUED A WINTER WEATHER ADVISORY
FOR TONIGHT MOST PLACES EAST OF MISS RIVER AND SE PART OF SEMO DUE
TO CAHNGEOVER POSSIBILITY. THINK RAIN/FREEZING RAIN WILL CONTINUE
INTO 00Z OR SO...THEN COULD MIX WITH PL (ACCORDING TO FORECAST
SOUNDINGS) THEN QUICKLY OVER TO SNOW. AT THIS POINT BASED ON QPF
WILL BE SAYING AN INCH OR LESS BUT WITH OTHER WINTRY PRECIP WILL
ELECT TO STAY WITH WINTER WEATHER TERMINOLOGY.

SOME QUESTION OF FLOODING OVER SE W KY WHERE MODERATE RAIN IS
FALLING. FFG VALUES THERE ARE 0.7/HOUR OR 1.2 PER 3-HRS. ACCORDING
TO VISBILE SATELLITE/LIGHTNING CURRENT WAVE PASSING NOW COULD BE
STRONGEST WITH TONIGHTS WAVE PROVIDING SLIGHTLY LESS QPF. COULD
ISSUE FFA BUT ONLY FOR A FEW COUNTIES...AND WITH UNDERTAINTY AND
SMALL AREAL NATURE WILL HOLD OFF AND COVER IN STATEMENTS AND UFFS IF
NEEDED.

BOTH FAN/FWC TEMPS IN AGREEMENT FOR TONIGHT EVV/PAH AND WILL USE.
FAN GUIDANCE HOLDS TEMPS STEADY SATURDAY AND WITH AMOUNT OF ICE OVER
MOST OF FA ALONG WITH STRONG CAA DO NOT THINK TEMPS WILL GO UP VERY
MUCH DESPITE INSOLATION...THEREFORE WILL USE FAN VS WARMER FWC.

.PAH...WINTER WEATHER ADVISORY EAST OF A LINE FROM DU QUOIN ILL TO
POPLAR BLUFF TONIGHT

SDB

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 8, 6:24 PM CSTFlash Flood WarningPAHCalloway, Trigg3 hr

Nearby

Flash Flood Warnings in Kentucky, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.